Oklahoma, 2014

Damaging Wind in Oklahoma, August 7, 2014

August 7, 2014 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed across eastern Oklahoma during the early morning hours of the 7th as a cold front moved into the region. The strongest storm produced severe wind gusts in Mayes County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across eastern Oklahoma during the early morning hours of the 7th as a cold front moved into the region. The strongest storm produced severe wind gusts in Mayes County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 7, 2:48 AM CST, 51 minutes earlier.

Area forecast discussion, Aug 7, 2:48 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
348 AM CDT THU AUG 7 2014

.DISCUSSION...
ONGOING CONVECTION TAKING UP A LOT OF TIME THIS MORNING. THE
SOLUTION FOR THE MORNING POPS WILL BE A COMBINATION OF RADAR
EXTRAPOLATION AND THE HRRR/RAP SOLUTION. BOTH THOSE MODELS LET THE
PRECIP DIMINISH AROUND MID MORNING. THERE WILL BE A CHANCE OF
ADDITIONAL STORMS THIS AFTERNOON AND INTO THE EVENING GIVEN THE
PROXIMITY OF THE WEAK FRONT. ALL THIS WILL MAKE MAX TEMPS A
PROBLEM TODAY. MADE SOME MINOR ADJUSTMENT FOR THIS MORNING PRECIP
BUT STILL KEPT IT VERY WARM. PREFER NOT TO HIT THE HIGH TWICE.

FRONTAL BOUNDARY HANGS IN THE AREA THROUGH MONDAY...THEN PUSHES
SOUTH ON TUESDAY WITH HIGH PRESSURE BUILDING SOUTH FROM THE
NORTHERN PLAINS. THAT SHOULD END PRECIP CHANCES FOR AT LEAST A
SHORT PERIOD NEXT WEEK. WILL KEEP TEMPERATURES SEASONAL WITH HIGHS
IN THE LOWER 90S...BUT SLIGHTLY DRIER AIR SHOULD MAKE IT PRETTY
COMFORTABLE FOR THIS TIME OF YEAR.

EXTENDED PERIODS LEANED HEAVILY TOWARD MODEL BLENDS...BUT KEPT GFS
AS MAJOR CONTRIBUTOR.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   94  75  95  74 /  30  20  20  30
FSM   93  73  97  75 /  60  20  20  30
MLC   95  75  96  75 /  40  20  10  30
BVO   92  69  93  68 /  20  20  20  30
FYV   88  71  92  69 /  60  30  20  40
BYV   87  71  92  69 /  60  40  20  40
MKO   93  73  96  72 /  40  20  20  30
MIO   90  71  91  70 /  40  20  20  30
F10   94  73  96  72 /  40  20  20  30
HHW   94  73  95  74 /  30  10  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....02
Hazardous weather outlook, Aug 6, 4:10 PM CST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
510 PM CDT WED AUG 6 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
510 PM CDT WED AUG 6 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...PRIMARILY NORTHEAST OF A LINE FROM TULSA TO FORT SMITH.
	ONSET...ONGOING AND CONTINUING OVERNIGHT.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...ALL EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING...IMPROVING AFTER SUNSET.

DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE AFTERNOON HOURS...
AND ALSO PERSIST INTO THE OVERNIGHT HOURS.  STRONG INSTABILITY
REMAINS ACROSS THE REGION AND WILL SUPPORT A LIMITED RISK OF
SEVERE WEATHER.  DAMAGING WINDS WILL BE THE PRIMARY SEVERE
WEATHER CONCERN.  ADDITIONALLY...HOT AND HUMID WEATHER CONTINUES
ACROSS THE REGION WITH HEAT INDEX VALUE AROUND 100 DEGREES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT
POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A WEAK FRONTAL BOUNDARY WILL GRADUALLY SAG SOUTHWARD INTO NORTHEAST
OKLAHOMA AND WESTERN ARKANSAS THURSDAY THROUGH SATURDAY.  THIS
BOUNDARY WILL SERVE AS A FOCUS FOR DAILY THUNDERSTORM CHANCES.
A SLIGHTLY STRONGER FRONT WILL PUSH FURTHER SOUTH INTO THE
REGION SUNDAY AND MONDAY...AND AGAIN SERVE AS A FOCUS FOR
THUNDERSTORM CHANCES.  NO APPRECIABLE COOLING IS EXPECTED WITH
THE FRONTS...THUS HOT AND HUMID WEATHER WILL PERSIST INTO NEXT
WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 7, 1:35 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
235 AM CDT THU AUG 7 2014

OKZ056>058-063-070815-
CRAIG OK-DELAWARE OK-NOWATA OK-OTTAWA OK-
235 AM CDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CRAIG...NORTHERN DELAWARE...NOWATA AND OTTAWA

AT 235 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM COMMERCE TO PYRAMID CORNERS TO JUST SOUTH OF
DELAWARE...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS
INCLUDE...BERNICE...NOWATA...DELAWARE...LENAPAH...MIAMI...COMMERCE...
AFTON...FAIRLAND...NARCISSA...WYANDOTTE...OTTAWA...PEORIA...QUAPAW...
CARDIN...PICHER...VINITA...WHITE OAK...CENTRALIA...HOLLOW...PYRAMID
CORNERS...BLUEJACKET...CENTRAILIA...WELCH...BERNICE STATE PARK AND
TWIN BRIDGES STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3661 9463 3660 9544 3676 9580 3700 9541
      3700 9463
TIME...MOT...LOC 0735Z 291DEG 24KT 3695 9489 3679 9518
          3675 9564
Special weather statement, Aug 7, 2:11 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
311 AM CDT THU AUG 7 2014

ARZ001-OKZ057-058-061>063-070900-
BENTON AR-CRAIG OK-DELAWARE OK-MAYES OK-OTTAWA OK-ROGERS OK-
311 AM CDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHWESTERN BENTON

IN NORTHEAST OKLAHOMA
     SOUTHERN CRAIG...NORTHERN DELAWARE...NORTHEASTERN MAYES...
     SOUTHERN OTTAWA AND NORTHEASTERN ROGERS

AT 309 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SOUTHWEST CRAIG COUNTY TO EAST CENTRAL OTTAWA
COUNTY...MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS
INCLUDE...JAY...CHLOETA...ZENA...CLEORA...GROVE...BERNICE...AFTON...
VINITA...KETCHUM...BIG CABIN...WHITE
OAK...SPAVINAW...STRANG...PENSACOLA...LANGLEY...DISNEY...SULPHUR
SPRINGS...MAYSVILLE...SPAVINAW STATE PARK...BERNICE STATE
PARK...CHEROKEE STATE PARK...DISNEY LITTLE BLUE STATE PARK...LAKE
EUCHA STATE PARK AND HONEY CREEK STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3650 9462 3650 9424 3628 9503 3658 9542
      3682 9463
TIME...MOT...LOC 0809Z 309DEG 22KT 3687 9445 3657 9537
Special weather statement, Aug 7, 2:14 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
314 AM CDT THU AUG 7 2014

OKZ054>056-060-061-070900-
NOWATA OK-OSAGE OK-ROGERS OK-TULSA OK-WASHINGTON OK-
314 AM CDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN NOWATA...EASTERN OSAGE...NORTHERN ROGERS...NORTHERN
     TULSA AND WASHINGTON

AT 314 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES EAST OF BARTLESVILLE TO 5 MILES SOUTHEAST OF
WYNONA...MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...NOWATA...WATOVA...NEW ALLUWE...
OOLOGAH...TALALA...AVANT...WYNONA...WOLCO...BARNSDALL...TALLANT...
SPERRY...SKIATOOK...COLLINSVILLE...BARTLESVILLE...VERA...RAMONA AND
OCHELATA.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3658 9543 3626 9601 3650 9643 3685 9580
TIME...MOT...LOC 0814Z 307DEG 22KT 3674 9580 3650 9624

The radar

The Tulsa radar (KINX), 34 km away, was scanning. The volume nearest the first event began at 09:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mayes

When
August 7, 3:39 AM CST
Where
Mayes County, 0.89 mi SSE of Green
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.369, -95.271

The Oklahoma Mesonet station near Pryor measured 59 mph thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538734.